Alert archive / North Carolina / Tornado Warnings in 2010
Tornado Warning 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jun 30, 2010, 4:26 PM EDT for Dare County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2010, 4:26 PM EDT (20:26 UTC)
- Expired
- Jun 30, 2010, 5:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Dare County, NC
The radar
The Morehead City radar (KMHX), 127 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
943
WFUS52 KMHX 302026
TORMHX
NCC055-302100-
/O.NEW.KMHX.TO.W.0002.100630T2026Z-100630T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
426 PM EDT WED JUN 30 2010
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN DARE COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITIES OF...HATTERAS...FRISCO...BUXTON...
* UNTIL 500 PM EDT
* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HATTERAS...
MOVING EAST AT 15 MPH.
* THE TORNADO WILL BE NEAR...
FRISCO BY 440 PM EDT...
CAPE HATTERAS LIGHTHOUSE AND BUXTON BY 455 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3522 7553 3523 7558 3518 7575 3519 7576
3524 7570 3523 7567 3524 7563 3529 7562
3529 7563 3530 7569 3531 7569 3532 7563
3527 7561 3527 7555 3530 7552 3535 7552
3535 7548
TIME...MOT...LOC 2026Z 269DEG 14KT 3524 7568
$$
111 follow-up statement
013
WWUS52 KMHX 302030
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT WED JUN 30 2010
NCC055-302100-
/O.CON.KMHX.TO.W.0002.000000T0000Z-100630T2100Z/
DARE NC-
430 PM EDT WED JUN 30 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR DARE
COUNTY...
AT 427 PM EDT...PUBLIC REPORTED A WATERSPOUT OFFSHORE OF HATTERAS
INLET. THIS STORM WAS MOVING EAST AT 15 MPH.
THE TORNADO WILL BE NEAR...
FRISCO BY 440 PM EDT...
CAPE HATTERAS LIGHTHOUSE AND BUXTON BY 500 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3522 7553 3523 7558 3518 7575 3519 7576
3524 7570 3523 7567 3524 7563 3529 7562
3529 7563 3530 7569 3531 7569 3532 7563
3527 7561 3527 7555 3530 7552 3535 7552
3535 7548
TIME...MOT...LOC 2030Z 269DEG 14KT 3524 7568
$$
11What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 30, 3:03 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 30, 3:03 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 303 PM EDT WED JUN 30 2010 .SYNOPSIS... A COLD FRONT WILL SLOWLY DROP SOUTHEAST OF THE AREA TONIGHT. STRONG HIGH PRESSURE WILL BUILD INTO THE AREA THURSDAY THROUGH SATURDAY. THE HIGH WILL MOVE OFF THE COAST SUNDAY WHILE STILL INFLUENCING THE WEATHER THROUGH EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 300 PM WEDNESDAY...COLD FRONT CONTINUES TO SAG SOUTH THROUGH THE REGION AND SHOULD BE SOUTH OF THE AREA SHORTLY AFTER 00Z. SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO DEVELOP IN VICINITY OF THIS FEATURE AND ARE FORECAST TO BE WIDESPREAD THROUGH EARLY EVENING. MUCH WEAKER THERMODYNAMICS TODAY VS YESTERDAY SHOULD PRECLUDE SEVERE THREAT BUT WITH PW VALUES IN EXCESS OF 2" LOCALLY HEAVY RAINS WILL BE THE MAIN CONCERN. WILL SLOWLY TAPER OFF PRECIPITATION LATE THIS EVENING FROM NORTH THROUGH SOUTH HANGING ON TO A LINGERING SHOWER EARLY THURSDAY MORNING ALONG THE IMMEDIATE COAST. CLOUDS WILL BE SLOW TO DIMINISH OVERNIGHT BUT COOLER/DRIER AIR FILTERING IN ON THE POST FRONTAL NORTHERLY FLOW WILL PRODUCE LOWS IN THE 60S TONIGHT. ADDITIONAL RAINFALL AMOUNTS WILL RANGE FROM 1/4-1/2 INCH ACROSS THE NORTH AND 1/2-1 INCH ACROSS THE SOUTH. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... AS OF 300 PM THURSDAY...PLEASANT WEATHER EXPECTED FOR LATE WEEK THROUGH THE HOLIDAY WEEKEND AS AN UPPER TROUGH SLIDING OFF THE EAST COAST AND A STRONG MIDWEST UPPER RIDGE PRODUCE A MODERATELY STRONG SURFACE HIGH OVER THE MID ATLANTIC STATES. THE NEARLY STATIONARY HIGH WILL PRODUCE A COOLER AND DRY NORTHEASTERLY FLOW INTO THE CAROLINAS FOLLOWING THE FRONT BEGINNING THURSDAY. THUS EXPECTING A NICE HOLIDAY WEEKEND WITH TEMPERATURES RUNNING BELOW NORMAL ESPECIALLY NIGHTTIME LOWS WHICH COULD DROP INTO THE 50S FRIDAY NIGHT. SHOULD SOME MODERATION IN TEMPERATURES OVER THE WEEKEND WITH POPS REMAINING BELOW CLIMO THROUGH THE PERIOD. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 300 PM THURSDAY...HIGH PRESSURE WILL BEGIN TO MIGRATE OFF THE COAST RESULTING IN RETURN FLOW WHICH WILL PRODUCE WARMER TEMPERATURES AND A LITTLE MORE MUGGINESS TO THE AIR SUNDAY. THE HEAT AND HUMIDITY WILL BE EVEN MORE PRONOUNCED TUESDAY AND WEDNESDAY WITH HIGHS WELL INTO THE 90S BOTH DAYS PROVIDED THE REMNANTS OF THE UPPER TROUGH OFF THE EAST COAST DO NOT PRODUCE A RETROGRADING SURFACE LOW INTO NC LIKE THE GFS MODEL IS FORECASTING MID NEXT WEEK. DUE TO UNCERTAINTY IN THIS OCCURRENCE AND THE RETURN TO MORE TYPICAL SUMMER WEATHER I WILL ADD SLIGHT CHANCE POPS TO THE FORECAST TUESDAY AND WEDNESDAY AFTERNOON THINKING THAT A MORE DIURNALLY DRIVEN CONVECTIVE REGIME WILL RETURN. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 255 PM WEDNESDAY...PATCHES OF LOWER CLOUDS AFFECTING PORTIONS OF THE CWA THIS AFTERNOON AS FRONTAL BOUNDARY SLOWLY SINKS SOUTH OVER THE FAR SOUTHERN SECTIONS WITH VERY MOIST BOUNDARY LAYER IN PLACE. MAY SEE BRIEF PERIODS OF MVFR CEILINGS INTO THE EVENING AS SHOWERS/TSTMS BECOME MORE WIDESPREAD OVER THE NEXT 3 TO 6 HOURS. DRIER AIR STARTS TO WORK IN CUTTING OFF MOST OF THE PRECIP AROUND OR JUST AFTER 06Z TONIGHT. A FEW SHOWERS MAY LINGER NEAR THE COAST EARLY THURSDAY...BUT MOST OF THE REMAINDER OF THE FOREACST PERIOD WILL FEATURE VFR CONDITIONS EXCEPT FOR PERHAPS SOME PATCHES OF NIGHTTIME STRATUS AND FOG. && .MARINE... AS OF 255 PM WEDNESDAY...COLD FRONT HAS WORKED INTO THE SOUTHERN WATERS AS OF 18Z AND SHOULD CONTINUE TO SINK SLOWLY SOUTH. A BIT OF A SURGE WAS NOTED OVER THE ALBEMARLE SOUND AND NRN WATERS EARLIER WHICH WAS PICKED UP WELL BY LOCAL WRF MODEL. WILL CARRY MODERATE (15 TO 20 KT) WINDS OVER THE ALBEMARLE SOUND AND FAR NORTHERN LEG FOR A FEW HOURS TO ACCOUNT FOR THIS LINGERING SURGE. WINDS SHOULD SUBSIDE BY LATE EVENING. GFS/NAM THEN SHOW AN INCREASE IN WINDS AGAIN FOR MOST OF THURSDAY LINGERING INTO FRIDAY IN GRADIENT BETWEEN BUILDING HIGH TO THE NORTH AND LOW PRESSURE NEAR BERMUDA. WILL HAVE 15 TO 20 KNOT WINDS ALONG THE WATERS NORTH OF OCRACOKE THAT PERIOD WITH SEAS OCCASIONALLY UP TO 4 TO 5 FT...BUT NO SMALL CRAFT CONDITIONS ARE EXPECTED AT THIS TIME. THE WEEKEND LOOKS GREAT WITH BENIGN MARINE CONDITIONS WITH WINDS GENERALLY 10 KNOTS OR LESS AND SEAS LESS THAN 3 FEET. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JME NEAR TERM...JME SHORT TERM...JME LONG TERM...JME AVIATION...CTC MARINE...CTC
Hazardous weather outlook, Jun 30, 3:43 AM EDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 343 AM EDT WED JUN 30 2010 NCZ029-044>047-079>081-090>095-098-104-010745- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS HYDE- 343 AM EDT WED JUN 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...LOCALIZED FLOODING...AND GUSTY WINDS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-010745- OUTER BANKS DARE- 343 AM EDT WED JUN 30 2010 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. SCATTERED THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...LOCALIZED FLOODING...AND GUSTY WINDS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 30, 3:37 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 PM EDT WED JUN 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG ALLIANCE 35.14N 76.81W
06/29/2010 PAMLICO NC PUBLIC
NUMEROUS TREES DOWN IN AND AROUND ALLIANCE. SEVERAL LARGE
TREES SNAPPED OF 12-15 FEET ABOVE GROUND. SEVERAL TREES
DOWN ALONG HIGHWAY 304 BETWEEN BAYBORO AND MESIC.
&&
JELARDOSpecial weather statement, Jun 30, 4:15 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 415 PM EDT WED JUN 30 2010 NCZ103-104-302115- OUTER BANKS DARE-OUTER BANKS HYDE- 415 PM EDT WED JUN 30 2010 ...STRONG THUNDERSTORMS WILL AFFECT HYDE AND DARE COUNTIES UNTIL 515 PM EDT... AT 415 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES NORTH OF FRISCO TO OCRACOKE...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HATTERAS AT 430 PM EDT...BUXTON AT 435 PM EDT.. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
Local storm report, Jun 30, 4:22 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
422 PM EDT WED JUN 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM WATER SPOUT 5 N HATTERAS VILLAGE 35.29N 75.69W
06/30/2010 AMZ135 NC COAST GUARD
2 TO POSSIBLY 3 WATERSPOTS OBSERVED BY THE COAST GUARD
OVER PAMLICO SOUND
&&
JELARDOSpecial weather statement, Jun 30, 4:22 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 422 PM EDT WED JUN 30 2010 NCZ093>095-302115- PAMLICO-CRAVEN-CARTERET- 422 PM EDT WED JUN 30 2010 ...STRONG THUNDERSTORMS WILL AFFECT CARTERET...CRAVEN AND PAMLICO COUNTIES UNTIL 515 PM EDT... AT 421 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL CARTERET COUNTY...OR ABOUT 10 MILES NORTH OF BEAUFORT...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OPEN GROUNDS FARM AT 455 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GREAT NECK...HARLOWE...MERRIMON...NORTH HARLOWE...NORTH RIVER...SOUTH RIVER...BACHELOR AND CHERRY BRANCH. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. LEP
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 4:02 PM EDT | Special Marine Warning | MHX | 43 min | |
| Jun 30, 4:32 PM EDT | Special Marine Warning | MHX | 58 min |
Nearby
Tornado Warnings in North Carolina, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.